Pennsylvania, 2004

Hail in Pennsylvania, August 10, 2004

August 10, 2004 · NWS PBZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 10, 12:43 PM EST, 4 hours 7 minutes earlier.

Area forecast discussion, Aug 10, 12:43 PM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
143 PM EDT TUE AUG 10 2004

.AVIATION...
FRONTAL BOUNDARY MOVING TOWARD CWA.  THUNDERSTORMS ARE STARTING TO
POP UP AHEAD OF THE FRONT.  SPC HAS PUT THE NORTHEASTERN HALF OF THE
CWA IN A SEVERE THUNDERSTORM WATCH UNTIL 8 PM .  ADDED TEMPO GROUPS
FOR THUNDER UNTIL THEN WITH GUSTY WINDS TO 40KT.

&&

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
COLD FRONT IN CENTRAL OHIO IS SLOWLY MOVING EAST AND WELL SEE A
FROPA THIS EVENING. BEST INSTABILITY THIS AFTN AND EVENING PREFRONT.
ATTM SPC HAS OUR ENTIRE CWA IN SLIGHT RISK DAY ONE. H8 WINDS RUNNING
25 KTS AND H7 40KTS. UNIDIRECTIONAL WIND SO IT APPEARS MAIN THREAT
IS DAMAGING WINDS AND HAIL. SECONDARY FRONT COMES THRU ON WEDNESDAY
AS UPPER LOW REMAINS OVER THE CENTRAL GREAT LAKES.
&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...
UPPER TROUGH AXIS REMAINS TO THE WEST OF CWA INTO FRIDAY. SO CHC
POPS CONTINUE. TROUGH FINALLY BEGINS TO LIFT OUT FRIDAY NIGHT AND ON
INTO SATURDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH FOR ZONE OHZ041 UNTIL 8 PM EDT.
PA...SEVERE THUNDERSTORM WATCH FOR ZONES PAZ007>009-013>016-
     020-022-023-029-030 UNTIL 8 PM EDT.
WV...SEVERE THUNDERSTORM WATCH FOR ZONES WVZ001>003 UNTIL 8 PM EDT.
&&
Hazardous weather outlook, Aug 10, 10:22 AM EST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1122 AM EDT TUE AUG 10 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-110915-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
1122 AM EDT TUE AUG 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY RISK OF SEVERE WEATHER WILL BE DAMAGING WINDS.
HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON
AND EVENING FOR WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND. THE PRIMARY SEVERE WEATHER THREAT WILL BE
DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT.

In the hours before

Special weather statement, Aug 10, 3:16 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
416 PM EDT TUE AUG 10 2004

WVZ004-102115-
MARSHALL WV-
416 PM EDT TUE AUG 10 2004

...LINE OF STRONG THUNDERSTORMS MOVING THROUGH MARSHALL COUNTY...

A LINE OF STRONG THUNDERSTORMS IS MOVING THROUGH MARSHALL COUNTY.
THESE STORMS WILL CONTAIN WIND GUSTS TO 40 MPH...HAIL...VERY HEAVY
DOWNPOURS AND FREQUENT LIGHTNING STRIKES. THIS LINE IS MOVING EAST
NORTHEAST AT 30 MPH. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
LIMESTONE...GLEN EASTON AND CAMERON.
Special weather statement, Aug 10, 3:35 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
435 PM EDT TUE AUG 10 2004

PAZ029-031-102132-
GREENE PA-WASHINGTON PA-
435 PM EDT TUE AUG 10 2004

...LINE OF STRONG THUNDERSTORMS MOVING THROUGH WASHINGTON AND GREENE
COUNTIES...

A LINE OF STRONG THUNDERSTORMS IS MOVING THROUGH PORTIONS OF
WASHINGTON AND GREENE COUNTIES. THESE STORMS ARE MOVING EAST
NORTHEAST AT 30 MPH. EXPECT WIND GUSTS TO 50 MPH...HAIL...VERY HEAVY
DOWNPOURS AND FREQUENT LIGHTNING STRIKES TO ACCOMPANY THESE STORMS.
SOME LOCATIONS IN THE PATH INCLUDE...CANONSBURG...WASHINGTON...OLD
CONCORD AND RUFF CREEK.
Special weather statement, Aug 10, 3:51 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
451 PM EDT TUE AUG 10 2004

OHZ069-WVZ012-102148-
MONROE OH-WETZEL WV-
451 PM EDT TUE AUG 10 2004

...STRONG THUNDERSTORM IN EASTERN MONROE COUNTY...MOVING INTO WETZEL
COUNTY...

A STRONG THUNDERSTORMS WAS MOVING THROUGH EASTERN MONROE COUNTY AND
WILL BE HEADING INTO WETZEL COUNTY. THIS STORM WAS MOVING EAST
NORTHEAST AT 30 MPH. EXPECT WIND GUSTS TO 50 MPH...HAIL...VERY HEAVY
DOWNPOURS AND FREQUENT LIGHTNING STRIKES WITH THIS STORM. SOME
LOCATION IN THE PATH INCLUDE...DUFFY...NEW MARTINSVILLE AND MAUD.
Special weather statement, Aug 10, 4:04 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 PM EDT TUE AUG 10 2004

PAZ030-102202-
WESTMORELAND PA-
504 PM EDT TUE AUG 10 2004

...STRONG THUNDERSTORMS MOVING INTO NORTHERN WESTMORELAND COUNTY...

AN AREA OF STRONG THUNDERSTORMS WERE ARE MOVING INTO NORTHERN
WESTMORELAND COUNTY. THESE STORMS ARE MOVING EAST NORTHEAST AT 30
MPH. EXPECT WIND GUSTS TO 50 MPH...HAIL...VERY HEAVY DOWNPOURS AND
FREQUENT LIGHTNING STRIKES TO ACCOMPANY THESE STORMS. LOCATIONS IN
THE PATH INCLUDE...NEW KENSINGTON...LOWER BURRELL AND MURRYSVILLE.
Local storm report, Aug 10, 4:26 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
526 PM EDT TUE AUG 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             8 SE BUTLER             40.78N 79.79W
08/10/2004  1.00 INCH        BUTLER             PA   SKYWARN SPOTTER

&&

AWIPSUSR
Local storm report, Aug 10, 4:34 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
534 PM EDT TUE AUG 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             APOLLO                  40.58N 79.56W
08/10/2004  1.00 INCH        ARMSTRONG          PA   COUNTY EOC

&&

AWIPSUSR

The radar

The Pittsburgh radar (KPBZ), 87 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Indiana

When
August 10, 4:50 PM EST
Where
Indiana County, Blairsville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.400, -79.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417747.